Serotonin syndrome (serotonin syndrome) is a drug-related syndrome that develops as a result of excess serotonin in the body. Serotonin is a hormone secreted in the hypothalamus that belongs to the group of neurotransmitters. What are the causes of serotonin syndrome? What symptoms may indicate excess serotonin in the body? We explain.
- How does serotonin work?
- Serotonin syndrome – causes
- Symptoms of serotonin syndrome
- How to prevent serotonin syndrome?
- How to recognize serotonin syndrome?
- Treatment of serotonin syndrome
Serotonin, called the “happiness hormone”, performs many important functions in the body, including: for a good mood, as well as influencing the level of libido and appetite. Both serotonin deficiencies and serotonin excess cause disorders, including: in the central nervous system (e.g. depressed mood and hyperarousal). Serotonin syndrome is most often associated with the treatment of depression – develops primarily as a result of combining antidepressants with other pharmaceuticals, herbs and dietary supplements. Taking too much of a drug that increases serotonin levels in the body may also cause serotonin syndrome.
How does serotonin work?
Serotonin is the so-called a happiness hormone that performs many important functions in the human body. Serotonin secreted in the hypothalamus is a tissue hormone and one of the most important neurotransmitters, which, among others:
causes smooth muscles to contract,
plays an important role in mood regulation,
affects the functioning of the digestive system,
participates in the transmission of impulses in the nervous system,
participates in the regulation of circadian rhythm,
affects sexual drive.
Indirectly, the amount of serotonin in the body affects, among others: on blood pressure and body temperature.
Serotonin syndrome – causes
The occurrence of serotonin syndrome is a rare complication of treatment with pharmaceuticals that block serotonin reuptake. Selective Serotonin Reuptake Inhibitor (SSRI) are drugs used, among others, in the treatment of depression. A higher risk of serotonin syndrome is associated with simultaneous use of SSRIs and other pharmaceuticals that also affect the level of serotonin in the body. Such drugs include, among others: some painkillers, some medicines to treat cold and flu symptoms, some anti-emetics, and some antibiotics.
Serotonin syndrome may also occur in people who take several antidepressants at the same time, in people who combine the use of antidepressants with herbs, e.g. St. John’s wort, and in people who take drugs that affect serotonin levels.
Symptoms of serotonin syndrome
Symptoms of serotonin syndrome include symptoms of the autonomic system, psychological symptoms and somatic symptoms, including:
excessive muscle tension and muscle stiffness,
involuntary muscle contractions (myoclonus),
increase in blood pressure,
disturbances of consciousness,
body temperature increase,
motor coordination disorders,
Serotonin syndrome is also indicated by excessive arousal, nervousness, insomnia, hallucinations and confusion.
Symptoms of serotonin syndrome appear as a result of excess serotonin in the body. Excessive stimulation of the serotonergic system may be life-threatening if appropriate treatment is not implemented. It includes, among others: discontinuation of medications that caused serotonin syndrome.
What is important – symptoms of serotonin syndrome most often disappear after discontinuing the drugs or reducing the dose. In severe cases, it is necessary to start immediate treatment that reduces the harmful effects of high serotonin levels on the body. The duration of serotonin syndrome depends on, among others: from its cause.
How to prevent serotonin syndrome?
The use of drugs with serotonergic effects should be under medical supervision. The patient should be informed that there is a risk of serotonin syndrome and provide the specialist with information about the medications taken. Relatives of a person taking medications that cause it should also be notified about the possibility of symptoms of serotonin syndrome. In the case of, among others, For patients with depression, the care of relatives and monitoring the dosage of medications and the patient’s condition are very important.
How to recognize serotonin syndrome?
Diagnosis of serotonin syndrome is based on observing the symptoms indicating it, as well as confirming that the patient is taking medications that may cause serotonin syndrome.
Serotonin syndrome is diagnosed when: :
a few weeks before the occurrence of disturbing symptoms, the patient started taking an antidepressant or its dose was increased,
a patient taking an antidepressant has started taking additional over-the-counter or prescription drugs that increase the risk of serotonin syndrome,
the patient’s symptoms have no other cause.
Treatment of serotonin syndrome
In the case of serotonin syndrome, it is necessary to discontinue or reduce the dose of the drug, drugs or other substances that contributed to its occurrence. In most cases, such action turns out to be sufficient to avert the threat to the patient’s health and life. In extreme cases, specialized treatment for serotonin syndrome is initiated. Patients in a life-threatening condition are given, among others: drugs that reduce muscle tension and drugs that lower blood pressure, which reduce the complications of serotonin syndrome. Cool baths and compresses are used to reduce high body temperature – antipyretics do not reduce high temperature in patients with serotonin syndrome. It is necessary to monitor patients’ vital functions until the symptoms of serotonin syndrome subside.
J. Jaracz, Karolina Gattner, Serotonin Syndrome, PHARMACOTHERAPY IN PSYCHIATRY AND NEUROLOGY, 2, pp. 111–117, 2006
J. Woroń, I. Filipczak-Bryniarska, K. Krzanowska, K. Strzępek, Serotonin syndrome as a complication of polypharmacy in a patient with advanced cancer – case report, Anestezjologia i Ratownictwo, 6, pp. 176-181, 2012